Dawna Austin
I am sitting reclined in a rather comfy chair, the only thing missing is a hot coffee. I am at our local hospital’s general daycare unit for the start of my 4-day course of IV steroids. I have to come in at 1:30pm each day for four days, and the treatment is an hour each time. I guess I should back up a bit and explain how I got here.

It has been a few weeks now that my energy levels have been increasing. This has been so life-giving to me. It has been almost 9 months since I’ve had the energy to play with my kids, to do daily tasks without difficulty and generally feel “human”. On the opposite side of things, however, the numbness in my body has been following the same pattern of change, except in the wrong direction. The numbness and pain has been increasing. While I only really had issues with the right side of my body, in the past few weeks, I noticed that my left foot was becoming numb and my left arm was showing more sensitivity as well. Very disheartening to me – yet because of the increased energy, everything was a little more tolerable, both physically and emotionally. Once the energy started to get to levels that of a normal human being, I decided it was time to go on a trip to the beach for a few days with my family to make up for all that time I had laid around in bed – it was time to play! We ended up going to Long Beach, WA for 4 days and we hit a pretty good patch of weather, with only one day of rain. We played in the ocean, built sand castles, flew our kite, went on a scavenger hunt and much more, followed by a surprise visit to my brother’s house on the day we were “supposed” to be driving home. It was a glorious time of memory making and incredibly life-giving to me.


Upon return home, the energy level I had enjoyed was maintained, but I noticed that the numbness seemed to be speeding up. My first thought was “I need to get back to the beach!” I secretly wonder if the ocean air is better for me.. would be a nice excuse to move there! Long story short – a few days ago, I woke up to find that the left side of my face was tingly. Oh oh, I thought, here we go, now my face is being affected. However, within a few hours the entire left side of my face was tingly and numb and my scalp on both sides felt like it was on fire. I decided it was time to call my neurologist to see if I should check into this increased problem. He asked me to come in that day, and so I canceled all my plans to make that appointment happen (it’s almost an hour drive to his office). It was during that visit that he mentioned the results of my spinal MRI were in .. and that it showed a new lesion on my spine. Up until now, my spine had been clear. He was visibly not happy with those new findings and told me that he wanted to put me on IV steroids to try to combat this current MS attack I am having. Frankly, he “did not like this new lesion”. My instructions are to come back in a month (mid August) and he wants me to either go on an interferon or an antibiotic (minocycline) that is lately used for MS. NEITHER sounds good to me.

I left that appointment feeling very down. And since I had decided to cut out my decaf coffee to see if that had any play in how I was feeling, I couldn’t even go and get a Starbucks coffee to make myself feel better! How could I still be progressing? How is it that I continue to seem to get worse and yet my energy level is increasing? How is it that so many people get the Liberation Treatment, and have such GREAT changes to their health, and for me it seems that if I am getting better, it’s at a turtle’s pace. My husband did have a good point. “Didn’t you have that MRI before you went to Poland”? Something maybe to be encouraged about. Perhaps it won’t get worse. Perhaps the doctor is seeing what was there prior to my procedure and prescribing based on that information. Perhaps the crazy attack(s) I’ve been having since early June is just my body’s reaction to the procedure of May 20th and I’m in a long-term healing process. Maybe some people heal quickly and some others take longer? I can only speculate.

So here I sit, nearing the end of my first hour infusion. I have the familiar taste of metal once again .. as happens with this. I just pray that I do not react strongly, and that it works to stop what is happening in this attack. I pray that I can continue to play with my kids, taking them to their daily swim lessons and generally enjoying being able to BE with them in an active way. I cannot join them in swimming this week, however, as I cannot get the closed IV (that has become a temporary part of my body) wet.

Emotionally I still struggle with so many things. I am not sure those questions will ever be answered, and I’m not sure those hurts will ever go away, but I’m thankful that I seem to be coping better with all that has happened. I’m not as angry at God, and I think I’m learning to trust better than I have recently. I still cry a lot. It feels like so much is still close to the surface.

My biggest blessing is a family that loves and cares for me, for all these new friends that I have made .. friends that are so skilled at encouraging me to press on -- they always seem to provide that encouragement when I need it the most.
| edit post
Reactions: 
1 Response
  1. bigmama Says:

    Wow! Just started reading your stuff. Seems we're kind of in the same sinking boat. Hang in there. A dam is soon to break sooner or later and we'll be getting treated for this everywhere. As for the lesion on your spine. I'm with your husband on this one. Get another MRI, it may not even be active now. I hate to see you jump on all kind of meds now. You've made it this far and so much stuff is coming out about their ineffectiveness.

    I'll be praying for you. My 2 boys and husband are why I want this so badly too. If you aren't already following my blog. It's not as good as yours, but it may help to read of someone going thru your same struggles. Someone scared to rock the boat full of LIBERATED that are cruisin' on upstream. We'll get there too!